ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2018) 56 P324 | DOI: 10.1530/endoabs.56.P324

Dapagliflozin and Atkins Diet in a patient with type 2 Diabetes Mellitus: A combination that should be avoided

Maria Grammatiki1, Eleni Rapti1, Despina Dina1, Theocharis Koufakis1, Vasiliki Antonopoulou1, Xanthippi Tsekmekidou1, Maria Yavropoulou1, Spyridon Karras1, Pantelis Zebekakis2 & Kalliopi Kotsa1


1Diabetes Center, Department of Endocrinology and Metabolism, 1st Department of Internal Medicine, AHEPA University Hospital, Thessaloniki, Greece; 21st Department of Internal Medicine, AHEPA University Hospital, Thessaloniki, Greece.


Introduction: Prevalence of type 2 diabetes mellitus (T2DM) rises rapidly worldwide and most patients with T2DM are obese. All treatment algorithms advocate lifestyle modification and weight loss in combination with various therapeutic categories available for the treatment of T2DM, resulting in diet-antidiabetic drug combinations that are not always proper or safe for the patients.

Case presentation: A 73-year-old Caucasian man presented to the emergency department of our hospital with weakness and malaise gradually deteriorating over the previous 3 days, accompanied by anorexia, nausea and vomit tendency over the last 24 hours. He had a previous history of hypertension, diagnosed 15 years ago, currently treated with felodipine and metoprolol. He also had a history of T2DM diagnosed 10 years ago, currently treated with metformin, sitagliptin and dapagliflozin. Despite his poor general condition and his reduced food intake he continued all his medications. The patient was obese, struggling with several weight loss efforts over the last ten years. The week before admission to the hospital he had started an Atkins diet. Physical examination at the time of admission revealed signs of dehydration. Patient vitals were within normal range. His point-of-care blood glucose value was 143 mg/dl. He had moderate tenderness to palpation in the upper abdomen, while the remainder of the clinical examination was normal. On admission serum creatinine and uric acid were increased while the rest of the biochemical tests were normal. Estimated serum osmolality was 308 mOsm/kg. His arterial blood gas showed a pH 7.19, PCO2 of 34 mmHg, PO2 of 103 mmHg, bicarbonate of 13.5 mmol/l and an anion gap of 24 mEq/l. He had increased blood β-hydroxybutyric acid and urine ketones in the urine analysis. The diagnosis of euglycemic diabetic ketoacidosis (euDKA) was established and he was treated with intravenous fluids, glucose and insulin.

Conclusions: Sodium-glucose cotransporter-2 (SGLT2) inhibitors lower plasma glucose and favour weight loss by promoting glycosuria and inhibiting glucose reabsorption. Low carbohydrate diets force the body into ketogenesis, causing a state of relative metabolic acidosis even in non-diabetic patients. This case indicates that these diets should be avoided in T2DM patients on SGLT2 inhibitor treatment, since both SGLT2 inhibitors and low carbohydrate diets (such as Atkins diet) can induce ketogenesis or even ketoacidosis in the presence of a triggering factor, reflecting a life-threatening ketogenic combination.